Oklahoma, 2009

Tornadoes and Hail in Oklahoma, April 9, 2009

April 9, 2009 · NWS TSA · 60 events in 23 counties and zones

Widespread severe thunderstorms occurred across eastern Oklahoma during the late afternoon and evening hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$493,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread severe thunderstorms occurred across eastern Oklahoma during the late afternoon and evening hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 2:04 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 9, 2:04 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT THU APR 9 2009

.UPDATE...

&&

.DISCUSSION...
AFTER MONITORING RECENT MESONET OBSERVATIONS OVER WESTERN AND
CENTRAL OKLAHOMA...WENT AHEAD AND PUT OUT A WIND ADVISORY FOR LATE
THIS AFTERNOON AND EVENING FOR AREAS EXPECTED TO SEE THE DRYLINE
PASSAGE THROUGH MID EVENING /GENERALLY ALONG AND WEST OF US 75/.
GUSTS SHOULD DECREASE DURING THE EVENING AS THE ATMOSPHERE
DECOUPLES.

&&

.PREV DISCUSSION... /ISSUED 141 PM CDT THU APR 9 2009/

DISCUSSION...
FORECAST FOCUS HAS DEFINITELY BEEN ON THE FIRST 6 TO 12
HOURS...WITH CONVECTIVE INITIATION EXPECTED WITHIN THE NEXT 2 TO 3
HOURS OVER CENTRAL OKLAHOMA. DRYLINE IS CLEARLY SEEN IN SURFACE
OBSERVATIONS AND IN THE LOCAL 88D MOSAIC...STRETCHING FROM ALVA TO
THE OKC METRO TO WEST OF ARDMORE. SURFACE DEW POINTS HAVE CLIMBED
INTO THE MID AND UPPER 50S /WITH A FEW LOWER 60S/ AHEAD OF THE
DRYLINE...AND WINDS ARE SUFFICIENTLY BACKED IN THE MOIST SECTOR.
CAP IS STILL IN PLACE...BUT LOCAL MESOANALYSIS INDICATES THAT IT
HAS WEAKENED SIGNIFICANTLY IN THE PAST COUPLE OF HOURS. MODEL
PROGS SHOW SURFACE BASED CAPES IN EXCESS OF 2000 J/KG FROM MID
AFTERNOON THROUGH MID EVENING AHEAD OF THE DRYLINE...AND
MESOANALYSIS ALSO INDICATES THAT LCLS REMAIN FAIRLY LOW ACROSS
MUCH OF THE FORECAST AREA. ONCE STORMS ARE ABLE TO INITIATE /WHICH
AGAIN...IS EXPECTED TO BE FAIRLY SOON JUDGING FROM VISIBLE
SATELLITE/ THEY ARE EXPECTED TO BECOME SEVERE FAIRLY
QUICKLY...WITH LARGE HAIL THE MAIN THREAT OWING TO VERY COLD
TEMPERATURES ALOFT. TORNADOES WILL ALSO BE A CONCERN...WITH STRONG
LOW LEVEL SHEAR AND THE AFOREMENTIONED LOWER LCLS PRESENT. MAIN
TORNADO CONCERN IS ACROSS NORTHEAST OKLAHOMA NEAR THE DRYLINE
BULGE AND SURFACE LOW...BUT CANNOT BE RULED OUT FURTHER SOUTH
ALONG THE DRYLINE. STORMS SHOULD BE OUT OF THE FORECAST AREA BY
06Z.

FIRE WEATHER ALSO REMAINS A CONCERN FOR FAR WESTERN PARTS OF THE
AREA ONCE THE DRYLINE PASSES. OBSERVATIONS ACROSS WESTERN AND
CENTRAL OKLAHOMA HAVE SHOWN A VERY QUICK JUMP IN TEMPERATURE AND
SHARP DEW POINT DECREASE BEHIND THE DRYLINE...AND THIS SHOULD
SPREAD INTO AREAS TO THE SOUTH AND WEST OF TULSA LATE THIS
AFTERNOON AND EARLY EVENING. WILL MAKE NO CHANGES TO THE RED FLAG
WARNING.

WRAPAROUND MOISTURE WILL LEAD TO CONTINUED LOW CLOUDINESS AND SOME
SCATTERED SHOWERS ACROSS NORTHEAST OKLAHOMA AND INTO NORTHWEST
ARKANSAS LATE TONIGHT...WITH THE CLOUDS CONTINUING INTO THE
MORNING HOURS TOMORROW. TEMPERATURES WILL BE COOLER TOMORROW
BEFORE BEGINNING TO CLIMB AGAIN ON SATURDAY AHEAD OF ANOTHER STORM
SYSTEM.

STORMS WILL AGAIN BE LIKELY BEGINNING LATE SATURDAY NIGHT AND INTO
SUNDAY AS ANOTHER STRONG UPPER LOW MOVES THROUGH THE CENTRAL AND
SOUTHERN PLAINS. THIS SYSTEM WILL MOVE RATHER SLOWLY...LEAVING
COOL AND WET WEATHER THROUGH THE LATTER PART OF THE WEEKEND AND
INTO EARLY NEXT WEEK. TEMPERATURES WILL CLIMB AGAIN THROUGH THE
MIDDLE PART OF NEXT WEEK BEFORE PRECIPITATION ENTERS THE FORECAST
AGAIN TOWARD NEXT THURSDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR OKZ049-OKZ053-OKZ059-
     OKZ064-OKZ065-OKZ066-OKZ071-OKZ073.

     WIND ADVISORY UNTIL 10 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ059-OKZ060-OKZ064-OKZ065-OKZ066-OKZ071-OKZ073.

AR...NONE.
&&

SHORT TERM...21
LONG TERM....22
Hazardous weather outlook, Apr 9, 12:00 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 9 2009

...SEVERE THUNDERSTORMS...WITH TORNADOES AND LARGE HAIL...POSSIBLE
THIS AFTERNOON AND EARLY EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST
        ARKANSAS.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 4 PM.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=61.
AREA...EASTERN OKLAHOMA.
ONSET...AFTER 5 PM.

AREA AT GREATEST RISK...EASTERN OKALHOMA WEST OF HIGHWAY 75.

DISCUSSION...
EARLY THIS AFTERNOON...A SURFACE LOW WAS LOCATED OVER NORTHWEST
OKLAHOMA WITH A DRYLINE ARCING FROM THE LOW INTO CENTRAL OKLAHOMA.
THE OVERALL PROGRESSION OF THIS SYSTEM HAS SLOWED SOME FROM PREVIOUS
FORECASTS...AND THE DRYLINE IS NOW EXPECTED TO STRETCH FROM PAWHUSKA
TO TULSA TO MCALESTER TO HUGH BY 6 PM. RAPID MOISTURE RETURN HAS
OCCURED HEAD OF THE DRYLINE...WITH SURFACE DEWPOINTS ALREADY IN THE
55F-60F RANGE ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS.

INITIAL DEVELOPMENT APPEARS POSSIBLE NEAR THE KANSAS/OKLAHOMA BORDER
AFTER 2 PM...GENERALLY NEAR AND EAST OF THE TRACK OF THE SURFACE
LOW. THE CAP IS EXPECTED TO SIGNIFICANTLY DIMINISH BY MID AFTERNOON
ACROSS EASTERN OKLAHOMA...AS STRONG WARMING WORKS EASTWARD INTO THE
REGION JUST BEHIND THE DRYLINE. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE GENERALLY
AFTER 3-4 PM...WITH THE ACTIVITY EVENTUALLY INCREASING IN COVERAGE
AND MOVING INTO NORTHWEST ARKANSAS BY THE EARLY EVENING.

WITH SURFACE BASED CAPES AROUND 2000 J/KG AND FAVORABLE WIND
PROFILES...ANY STORM THAT DEVELOPS COULD QUICKLY BECOME SEVERE.
STRONGLY BACKED SURFACE WINDS AND IMPRESSIVE LOW-LEVEL HELICITY
VALUES ARE SUPPORTIVE OF SUPERCELLS...AND A FEW TORNADOES WILL BE
POSSIBLE...PRIMARLY ACROSS NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

THE SEVERE WEATHER THREAT SHOULD BE ENDING BY MID-TO-LATE EVENING AS
THUNDERSTORMS MOVE RAPIDLY TO THE NORTHEAST OUT OF THE FORECAST AREA.

IN ADDITION...DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS
PARTS OF EASTERN OKLAHOMA WEST OF THE DRYLINE BY LATE AFTERNOON OR
EARLY EVENING. DRY SOUTHWEST WINDS GUSTING TO 30 MPH WILL QUICKLY
DROP RELATIVE HUMIDITIES INTO THE 15 TO 20 PERCENT RANGE IN AREAS
WEST AND SOUTHWEST OF A PAWNEE TO HENRYETTA TO HUGO LINE. PLEASE SEE
THE LATEST RED FLAG WARNING...OKCRFWTSA...FOR ADDITIONAL DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER GROUPS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS FRIDAY MORNING WILL SLOWLY DIMINISH LATE
IN THE DAY. THE NEXT UPPER SYSTEM WILL BEGIN TO AFFECT THE AREA LATE
SATURDAY NIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED
SUNDAY INTO SUNDAY NIGHT. SOME SEVERE WEATHER IS POSSIBLE...ALTHOUGH
HEAVY RAINFALL WILL LIKELY BE THE MAIN THREAT FROM THIS SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 9, 2:25 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT THU APR 9 2009

OKZ054-059-092100-
OSAGE OK-PAWNEE OK-
325 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 326 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TERLTON...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...WYNONA...TERLTON
AND CLEVELAND.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3649 9610 3617 9642 3617 9653 3619 9656
      3661 9634
TIME...MOT...LOC 2026Z 212DEG 34KT 3622 9647
Special weather statement, Apr 9, 3:06 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT THU APR 9 2009

OKZ060-061-064>067-070-071-073-092130-
CREEK OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-PITTSBURG
OK-ROGERS OK-TULSA OK-WAGONER OK-
406 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE...WESTERN WAGONER...SOUTHERN ROGERS...SOUTHEASTERN
     CREEK AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE AND EASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH AND NORTHWESTERN PITTSBURG

AT 406 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTH OF KELLYVILLE TO 14 MILES SOUTHWEST
OF VERNON...MOVING NORTHEAST AT 30 MPH.

A LARGE PORTION OF OKMULGEE...NORTHWESTERN MUSKOGEE...WESTERN
WAGONER...SOUTHERN ROGERS...SOUTHEASTERN CREEK...EASTERN OKFUSKEE...
WESTERN MCINTOSH...TULSA AND NORTHWESTERN PITTSBURG COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 430 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3630 9562 3535 9556 3504 9608 3505 9609
      3509 9607 3513 9601 3515 9601 3516 9599
      3529 9599 3529 9624 3592 9628
TIME...MOT...LOC 2106Z 235DEG 26KT 3589 9618 3511 9613

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

46 hail, 9 thunderstorm wind, 5 tornado. Local standard time, as filed.

Hail, Okmulgee

When
April 9, 3:08 PM CST
Where
Okmulgee County, 1 mi SW of Nuyaka
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.640, -96.143

Hail, Osage

When
April 9, 3:26 PM CST
Where
Osage County, Grainola
Measured
0.88 in hail
Reported by
Public
Coordinates
36.950, -96.650

Hail, Creek

When
April 9, 3:30 PM CST
Where
Creek County, 1 mi E of Mounds
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.870, -96.052

Hail, Okfuskee

When
April 9, 3:31 PM CST
Where
Okfuskee County, 2 mi S of Weleetka
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.301, -96.130

Hail, Okmulgee

When
April 9, 3:35 PM CST
Where
Okmulgee County, 15 mi N of Okmulgee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.847, -95.970

Hail, Tulsa

When
April 9, 3:38 PM CST
Where
Tulsa County, Glenpool
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.950, -96.000

Hail, McIntosh

When
April 9, 3:40 PM CST
Where
McIntosh County, 22 mi W of Eufaula
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -95.970

Hail, Tulsa

When
April 9, 3:41 PM CST
Where
Tulsa County, Bixby
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.950, -95.880

Hail, Tulsa

When
April 9, 3:43 PM CST
Where
Tulsa County, 5 mi SW of Tulsa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.099, -96.013

Nickel size hail was reported near the intersection of 51st Street South and Union.

Hail, McIntosh

When
April 9, 3:54 PM CST
Where
McIntosh County, Hanna
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -95.880

Hail, Tulsa

When
April 9, 3:58 PM CST
Where
Tulsa County, 9 mi SSE of Tulsa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.030, -95.888

Nickel size hail was reported near the intersection of 91st Street South and Memorial.

Hail, Tulsa

When
April 9, 4:03 PM CST
Where
Tulsa County, Owasso
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.270, -95.850

Hail, Washington

When
April 9, 4:03 PM CST
Where
Washington County, 6 mi SE of Bartlesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.689, -95.923

Hail, McIntosh

When
April 9, 4:08 PM CST
Where
McIntosh County, 1 mi S of Stidham
Measured
1 in hail
Reported by
Public
Coordinates
35.355, -95.700

Hail, Rogers

When
April 9, 4:10 PM CST
Where
Rogers County, Catoosa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.180, -95.750

Hail, McIntosh

When
April 9, 4:10 PM CST
Where
McIntosh County, 5 mi W of Eufaula
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.280, -95.669

Hail, Osage

When
April 9, 4:13 PM CST
Where
Osage County, 2 mi N of Okesa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.749, -96.130

Hail, McIntosh

When
April 9, 4:17 PM CST
Where
McIntosh County, 6 mi N of Eufaula
Measured
1.5 in hail
Reported by
Public
Coordinates
35.367, -95.580

Hail, Pittsburg

When
April 9, 4:21 PM CST
Where
Pittsburg County, Crowder
Measured
0.88 in hail
Reported by
Public
Coordinates
35.120, -95.670

Hail, McIntosh

When
April 9, 4:30 PM CST
Where
McIntosh County, 2 mi N of Eufaula
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.309, -95.580

Hail, Wagoner

When
April 9, 4:30 PM CST
Where
Wagoner County, Porter
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.870, -95.520

Hail, Pittsburg

When
April 9, 4:34 PM CST
Where
Pittsburg County, 9 mi NE of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.262, -95.537

Hail, McIntosh

When
April 9, 4:35 PM CST
Where
McIntosh County, 12 mi NE of Eufaula
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.403, -95.430

Thunderstorm Wind, Mayes

When
April 9, 4:38 PM CST
Where
Mayes County, 1 mi NE of Adair
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.440, -95.257

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Thunderstorm Wind, Nowata

When
April 9, 4:40 PM CST
Where
Nowata County, 6 mi E of Nowata
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.700, -95.522

Thunderstorm winds estimated at 80 miles an hour blew part of a roof off of a house.

Hail, Wagoner

When
April 9, 4:42 PM CST
Where
Wagoner County, 3 mi W of Wagoner Airstrip
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.970, -95.384

Hail, Muskogee

When
April 9, 4:43 PM CST
Where
Muskogee County, 1 mi S of Warner
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.486, -95.300

Hail, Muskogee

When
April 9, 4:43 PM CST
Where
Muskogee County, Keefeton
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -95.350

Hail, Haskell

When
April 9, 4:55 PM CST
Where
Haskell County, Enterprise
Measured
0.88 in hail
Reported by
Public
Coordinates
35.220, -95.380

Hail, Pittsburg

When
April 9, 4:58 PM CST
Where
Pittsburg County, 4 mi W of Quinton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.120, -95.441

Tornado, Craig

When
April 9, 5:03 PM CST to 5:08 PM CST
Where
Craig County, 3.4 mi ESE of Vinita to 4.4 mi ENE of Vinita
Rating
EF0
Path length
2.4 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.631, -95.093

A tornado tore the roof off of a mobile home, blew down a small billboard, damaged the roofs of several barns and outbuildings, and blew down power poles. Maximum winds based on the damage were estimated to be near 75 mph.

Thunderstorm Wind, Craig

When
April 9, 5:04 PM CST
Where
Craig County, 3 mi E of Vinita
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.650, -95.096

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Muskogee

When
April 9, 5:05 PM CST
Where
Muskogee County, Briartown
Measured
0.88 in hail
Reported by
Public
Coordinates
35.300, -95.230

Hail, Craig

When
April 9, 5:05 PM CST
Where
Craig County, Vinita
Measured
1 in hail
Reported by
Newspaper
Coordinates
36.650, -95.150

Thunderstorm Wind, Latimer

When
April 9, 5:12 PM CST
Where
Latimer County, Higgins
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.800, -95.450

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Hail, Latimer

When
April 9, 5:12 PM CST
Where
Latimer County, Wilburton
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.920, -95.320

Hail, Cherokee

When
April 9, 5:15 PM CST
Where
Cherokee County, Tahlequah
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.920, -94.970

Tornado, Latimer

When
April 9, 5:18 PM CST to 5:24 PM CST
Where
Latimer County, 1.64 mi SSE of Damon to 4.38 mi E of Damon
Rating
EF0
Path length
4.3 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.828, -95.310

A tornado damaged a gas compressor station, damaged several homes, and damaged numerous trees. Several citizens viewed and photographed the tornado.

Thunderstorm Wind, Ottawa

When
April 9, 5:20 PM CST
Where
Ottawa County, 1 mi W of Quapaw
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.950, -94.798

Thunderstorm winds estimated at 70 miles an hour blew the roof off of a barn.

Thunderstorm Wind, Latimer

When
April 9, 5:20 PM CST
Where
Latimer County, 2 mi N of Damon
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.879, -95.320

Thunderstorm winds estimated at 70 miles an hour damaged a garage and blew down several large tree limbs.

Hail, Latimer

When
April 9, 5:23 PM CST
Where
Latimer County, Panola
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
34.920, -95.220

Hail, Sequoyah

When
April 9, 5:25 PM CST
Where
Sequoyah County, Vian
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.500, -94.970

Hail, Adair

When
April 9, 5:29 PM CST
Where
Adair County, Proctor
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.970, -94.780

Thunderstorm Wind, Adair

When
April 9, 5:29 PM CST
Where
Adair County, Proctor
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
35.970, -94.780

Thunderstorm winds estimated at 80 miles an hour peeled shingles off the roof of a home.

Hail, Ottawa

When
April 9, 5:34 PM CST
Where
Ottawa County, Commerce
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.930, -94.870

Hail, Delaware

When
April 9, 5:34 PM CST
Where
Delaware County, Colcord
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.270, -94.680

Hail, Pushmataha

When
April 9, 5:42 PM CST
Where
Pushmataha County, 1 mi E of Nashoba
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -95.202

Tornado, Pushmataha

When
April 9, 5:42 PM CST to 5:54 PM CST
Where
Pushmataha County, 0.63 mi E of Nolia to 2.6 mi NE of Fewell
Rating
EF1
Path length
7.7 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.501, -95.119

A tornado snapped the trunks of numerous trees and blew down large tree limbs.

Hail, Pushmataha

When
April 9, 5:45 PM CST
Where
Pushmataha County, 5 mi SE of Albion
Measured
1 in hail
Reported by
Public
Coordinates
34.619, -95.038

Thunderstorm Wind, Le Flore

When
April 9, 5:46 PM CST
Where
Le Flore County, 7 mi W of Summerfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.880, -94.974

Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree blocked a road.

Hail, Le Flore

When
April 9, 5:46 PM CST
Where
Le Flore County, 7 mi W of Summerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.880, -94.974

Thunderstorm Wind, Pushmataha

When
April 9, 5:47 PM CST
Where
Pushmataha County, Honobia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.530, -94.950

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Hail, Sequoyah

When
April 9, 5:50 PM CST
Where
Sequoyah County, 5 mi S of Sallisaw
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.398, -94.800

Hail, Le Flore

When
April 9, 5:55 PM CST
Where
Le Flore County, Summerfield
Measured
1 in hail
Reported by
Public
Coordinates
34.880, -94.850

Tornado, Le Flore

When
April 9, 5:55 PM CST to 6:03 PM CST
Where
Le Flore County, 2.63 mi N of Caston to 3.16 mi NW of Smacker
Rating
EF1
Path length
7.5 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.988, -94.827

A tornado damaged the roofs of several homes. Numerous trees were also snapped or uprooted.

Hail, Le Flore

When
April 9, 5:58 PM CST
Where
Le Flore County, Whitesboro
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
34.680, -94.880

Hail, Le Flore

When
April 9, 6:05 PM CST
Where
Le Flore County, Wister
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.970, -94.720

Hail, Le Flore

When
April 9, 6:15 PM CST
Where
Le Flore County, 4 mi E of Panama
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.170, -94.599

Hail, Le Flore

When
April 9, 6:15 PM CST
Where
Le Flore County, 3 mi SE of Muse
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
34.639, -94.733

Hail as large as baseballs caused widespread roof and window damage near Muse.

Tornado, Le Flore

When
April 9, 6:26 PM CST to 6:34 PM CST
Where
Le Flore County, 5.34 mi SE of (Pgo)page to 7.29 mi SE of Page
Rating
EF2
Path length
6.5 mi
Path width
550 yd
Continued into
Polk, Ar (LZK)
Injuries
4 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.619, -94.562

A tornado destroyed a mobile home, injuring four occupants, two of which were severely injured. Several other mobile homes were also severely damaged and a permanent home was damaged. Numerous trees were snapped or uprooted. Based on this damage, maximum winds were estimated to be between 120 and 130 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163839, 163841, 163842, 163843, 163844, 163845, 163846, 163847, 163848, 163849, 163850, 163851, 163852, 163885, 163886, 163887, 163892, 163895, 163897, 163899, 163902, 163903, 163904, 163905, 163906, 163907, 163908, 163909, 163910, 163911, 168463, 163912, 163913, 168663, 163914, 163915, 163916, 168465, 164658, 164659, and more.